The Ohio Department of Public Safety is warning emergency medical service providers about the dangers of another substance, xylazine, being used in illegally produced opioids.
In an email that was sent Tuesday to EMS providers, including those in Butler County, preliminary analysis of death certificate data has identified three 2019 overdose deaths involving fentanyl and xylazine. However, many coroners may not include xylazine in their routine toxicology testing that would leave it “largely undetected” in this data, the Ohio Department of Public Safety wrote.
Xylazine is legally administered to animals by veterinarians as a sedative and an analgesic. Unlike morphine, fentanyl, or carfentanil, xylazine is not a scheduled medication. That means a Drug Enforcement Administration license is not required to obtain xylazine, which makes the drug “more readily accessible.”
In humans, xylazine can cause respiratory depression, various forms of heart block, and death. There is “very little research” on the effects of xylazine combined with opioids in human beings, according to the state.
Unlike naloxone for opioids, there is no antidote or reversal agent for xylazine, and the treatment is supportive.
Thank you for reading the Journal-News and for supporting local journalism. Subscribers: log in for access to your daily ePaper and premium newsletters.
Thank you for supporting in-depth local journalism with your subscription to the Journal-News. Get more news when you want it with email newsletters just for subscribers. Sign up here.